Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 269, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 15, 1998, 2:38 PM CDT for Barber County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 15, 1998, 2:38 PM CDT (19:38 UTC)
- Expired
- Jul 15, 1998, 3:25 PM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Barber County, KS
The radar
The Vance AFB radar (KVNX), 73 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -326 J/kg
- Mixed-layer LCL
- 2356 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
692 WUUS1 KDDC 151939 RRA SVRDDC KSC007-152025- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 238 PM CDT WED JUL 15 1998 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 325 PM CDT * AT 236 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTH OF KIOWA MOVING SOUTHWEST AT 10 MPH. * SOME LOCATIONS AFFECTED KIOWA BY 250 PM CDT HARDNTER BY 315 PM CDT IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR HAIL LARGER THAN 1 INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. GERARD/NICHOLS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:58 AM CDT, 10 hours 40 minutes earlier.
Area forecast discussion, Jul 15, 3:58 AM CDT, 10 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 358 AM CDT WED JUL 15 1998 MAIN PROBLEMS WITH THIS SHIFT WERE FACILITY A/C PROLEMS FIRST 2 HOURS OF SHIFT...THEN PLAYING CATCH UP WHILE WATCHING MARGINAL SEVERE CONVECTION ACROSS MUCH OF WESTERN 1/3RD OF CWA. QUICK ANALYSIS OF 08Z SFC MAP SHOWS TROUGH ACROSS NEBRASKA ORIENTED NE TO SW...WITH A CONVECTIVELY INDUCED LOW PRESSURE CENTER OVER EXTREME WEST-CENTRAL KANSAS. CONVECTION HAS BEEN SLOW TO ADVECT ANYWHERE BUT RATHER FEED INTO MOIST SOUTHEAST INFLOW. SO...WILL PEEL OFF W COUNTIES FOR MORNING CONVECTION ENDING EARLY...THEN KEEP LOW 20-40 POPS GOING FOR LATE AFTN REDEVELOPMENT. TEMPS SHOULD BE MAINLY IN MID 90 RANGE TODAY WITH WARMEST IN SE ZNS. WEAKLY ORGANIZED COLD FRONT IN NRN PLAINS WILL FILTER SOUTHWARD TOWARD EVENING...TEAMING UP WITH ABOVE MENTIONED TROF AND THEN PUSH SOUTHWARD TONIGHT INTO THE OKLAHOMA PANHANDLE. THIS WILL RESULT IN A NW-NE WINDSHIFT ACROSS CWA...AND THEN WITH NE FLOW ON THURS...HIGH TEMPS TO BE ABOUT A CATEGORY COOLER...IN 90 TO 95 RANGE. WITH ALL THE RESIDUAL MOISTURE AROUND...WILL KEEP SMALL POPS GOING EVERYWHERE BUT WITH 30 POPS IN SE ZNS WHERE DEW PTS TO STILL BE NEAR 70. ONLY CHANGES TO EFP ATTM ARE SLIGHT WORDING CHANGES. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE TOPZFPDDC. DDC 096/069 093/070 096 222 GCK 095/068 095/069 096 322 EHA 095/065 093/065 097 422 LBL 096/069 095/070 097 322 HYS 096/067 094/069 097 233 P28 098/071 096/073 098 232 .DDC...NONE. BURKE
In the hours before
Special weather statement, Jul 15, 11:30 AM CDT, 3 hours 8 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-160600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1130 AM CDT WED JUL 15 1998 A FEW SPOTTERS MAY BE NEEDED THIS AFTERNOON...ESPECIALLY TO CHECK ON WATER LEVELS IN SOME OF THE CREEKS AND STREAMS OF FAR SOUTHWEST KANSAS. SYNOPSIS: AN UNORGANIZED WEATHER PATTERN WILL STILL CONDUCIVE TO A FEW THUNDERSTORMS THIS AFTERNOON AND TONIGHT. OF IMMEDIATE CONCERN IS A SMALL COMPLEX OF THUNDERSTORMS OVER EXTREME SOUTHWEST KANSAS...MAINLY IN PARTS OF MORTON AND STEVENS COUNTY. THESE STORMS WILL PRODUCE COPIOUS AMOUNTS OF RAINFALL AND COULD BRIEFLY PRODUCE SOME HAIL EARLY THIS AFTERNOON. ELSEWHERE...A WIND SHIFT THAT HAS MOVED THROUGH ABOUT THE NORTHEAST HALF OF THE AREA FROM SYRACUSE TO NEAR MEDICINE LODGE IS THE RESULT OF THUNDERSTORMS MOVING OUT OF NORTH CENTRAL AND NORTHEAST KANSAS. ADDITIONAL STORMS WILL FIRE THIS AFTERNOON FROM NEAR HAYS...TO NEAR DODGE CITY TO NEAR MEDICINE LODGE. ALTHOUGH AN ISOLATED STORM COULD BECOME STRONG ENOUGH TO PRODUCE SOME HAIL...THE BIGGEST THREAT WILL BE ISOLATED AREAS OF VERY HEAVY RAINFALL. ACROSS THE REST OF SOUTHWEST KANSAS...AS THE ATMOSPHERE HEATS UP...MORE THUNDERSTORMS WILL BE POSSIBLE. ALTHOUGH NOT ON AN ORGANIZED SCALE...A FEW OF THESE STORMS COULD BRIEFLY PRODUCE HAIL BUT THE BIGGEST THREAT WILL BE GUSTY THUNDERSTORM WIND AND VERY HEAVY RAINFALL. FOR MORE WEATHER INFORMATION...VISIT OUR WEB SITE: HTTP://WWW.DODGECITY.NET/NWS HUTTON
Special weather statement, Jul 15, 11:30 AM CDT, 3 hours 8 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-160600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1130 AM CDT WED JUL 15 1998 A FEW SPOTTERS MAY BE NEEDED THIS AFTERNOON...ESPECIALLY TO CHECK ON WATER LEVELS IN SOME OF THE CREEKS AND STREAMS OF FAR SOUTHWEST KANSAS. SYNOPSIS: AN UNORGANIZED WEATHER PATTERN WILL STILL CONDUCIVE TO A FEW THUNDERSTORMS THIS AFTERNOON AND TONIGHT. OF IMMEDIATE CONCERN IS A SMALL COMPLEX OF THUNDERSTORMS OVER EXTREME SOUTHWEST KANSAS...MAINLY IN PARTS OF MORTON AND STEVENS COUNTY. THESE STORMS WILL PRODUCE COPIOUS AMOUNTS OF RAINFALL AND COULD BRIEFLY PRODUCE SOME HAIL EARLY THIS AFTERNOON. ELSEWHERE...A WIND SHIFT THAT HAS MOVED THROUGH ABOUT THE NORTHEAST HALF OF THE AREA FROM SYRACUSE TO NEAR MEDICINE LODGE IS THE RESULT OF THUNDERSTORMS MOVING OUT OF NORTH CENTRAL AND NORTHEAST KANSAS. ADDITIONAL STORMS WILL FIRE THIS AFTERNOON FROM NEAR HAYS...TO NEAR DODGE CITY TO NEAR MEDICINE LODGE. ALTHOUGH AN ISOLATED STORM COULD BECOME STRONG ENOUGH TO PRODUCE SOME HAIL...THE BIGGEST THREAT WILL BE ISOLATED AREAS OF VERY HEAVY RAINFALL. ACROSS THE REST OF SOUTHWEST KANSAS...AS THE ATMOSPHERE HEATS UP...MORE THUNDERSTORMS WILL BE POSSIBLE. ALTHOUGH NOT ON AN ORGANIZED SCALE...A FEW OF THESE STORMS COULD BRIEFLY PRODUCE HAIL BUT THE BIGGEST THREAT WILL BE GUSTY THUNDERSTORM WIND AND VERY HEAVY RAINFALL. FOR MORE WEATHER INFORMATION...VISIT OUR WEB SITE: HTTP://WWW.DODGECITY.NET/NWS HUTTON
Special weather statement, Jul 15, 11:46 AM CDT, 2 hours 52 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-160600- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE DODGE CITY KS 1145 AM CDT WED JUL 15 1998 A FEW SPOTTERS MAY BE NEEDED THIS AFTERNOON...ESPECIALLY TO CHECK ON WATER LEVELS IN SOME OF THE CREEKS AND STREAMS OF FAR SOUTHWEST KANSAS. SYNOPSIS: AN UNORGANIZED WEATHER PATTERN WILL STILL BE CONDUCIVE TO A FEW THUNDERSTORMS THIS AFTERNOON AND TONIGHT. OF IMMEDIATE CONCERN IS A SMALL COMPLEX OF THUNDERSTORMS OVER EXTREME SOUTHWEST KANSAS...MAINLY IN PARTS OF MORTON AND STEVENS COUNTY. THESE STORMS WILL PRODUCE COPIOUS AMOUNTS OF RAINFALL AND COULD BRIEFLY PRODUCE SOME HAIL EARLY THIS AFTERNOON. ELSEWHERE...A WIND SHIFT THAT HAS MOVED THROUGH ABOUT THE NORTHEAST HALF OF THE AREA FROM SYRACUSE TO NEAR MEDICINE LODGE IS THE RESULT OF THUNDERSTORMS MOVING OUT OF NORTH CENTRAL AND NORTHEAST KANSAS. ADDITIONAL STORMS WILL FIRE THIS AFTERNOON FROM NEAR HAYS...TO NEAR DODGE CITY TO NEAR MEDICINE LODGE. ALTHOUGH AN ISOLATED STORM COULD BECOME STRONG ENOUGH TO PRODUCE SOME HAIL...THE BIGGEST THREAT WILL BE ISOLATED AREAS OF VERY HEAVY RAINFALL. ACROSS THE REST OF SOUTHWEST KANSAS...AS THE ATMOSPHERE HEATS UP...MORE THUNDERSTORMS WILL BE POSSIBLE. ALTHOUGH NOT ON AN ORGANIZED SCALE...A FEW OF THESE STORMS COULD BRIEFLY PRODUCE HAIL BUT THE BIGGEST THREAT WILL BE GUSTY THUNDERSTORM WIND AND VERY HEAVY RAINFALL. FOR MORE WEATHER INFORMATION...VISIT OUR WEB SITE: HTTP://WWW.DODGECITY.NET/NWS HUTTON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 11:15 AM CDT | Flash Flood Warning | DDC | Grant, Stanton, Stevens | 4 hr |
| Jul 15, 11:15 AM CDT | Flash Flood Warning | DDC | Morton | 4 hr |
| Jul 15, 1:51 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 49 min |
| Jul 15, 5:35 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 50 min |
| Jul 15, 6:13 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 47 min |
| Jul 15, 6:26 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 64 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.